Long-Term Care

Trainer’s tip: Take action to avoid polypharmacy complications

LTC Nursing Assistant Trainer, January 14, 2010

There are a handful of measures nurses can take to avoid potential polypharmacy complications in elderly residents. To start, nurses should review the resident’s drug regimen monthly or more often. Watch for drugs with questionable purpose, double dosing (such as taking two similar drugs to treat the same problem), inappropriate or incorrect dosages, changes in the resident’s condition that warrant a change in dosage, or discontinuation of any medication. Nurses should also be sure to:

  • Administer medications correctly
  • Write special instructions and warnings on the medication administration record
  • Teach residents and paraprofessional staff (such as medication aides) common side effects and potential food and drug interactions to avoid
  • Monitor resident fluid intake closely
  • Review antacid use as many drugs react unfavorably with antacids
  • Teach residents and staff members to report new symptoms that suggest an adverse drug reaction
  • Obtain a valid diagnosis for each medication ordered
  • Always evaluate (and document) the resident’s response after administering a PRN medication
  • Contact the facility’s consultant pharmacist with questions or concerns relating to side effects and drug interactions
  • Inform the physician if a drug seems to be causing an adverse effect in a resident, or if the drug seems to no longer be warranted

This is an excerpt from HCPro's book, The Long-Term Care Nursing Desk Reference, Second Edition, by Barbara Acello, MS, RN.

Most Popular